Alert archive / Kansas / Red Flag Warnings in 2014
Red Flag Warning 11, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Apr 22, 2014, 3:05 PM CDT for 4 counties in Kansas. It took effect at Apr 23, 2014, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 22, 2014, 3:05 PM CDT (20:05 UTC)
- In effect from
- Apr 23, 2014, 1:00 PM CDT
- Expired
- Apr 23, 2014, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Dodge City, KS
Counties Grant County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2956 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
126 WWUS83 KDDC 222005 RFWDDC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 305 PM CDT TUE APR 22 2014 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED WEDNESDAY... .DRY...WARM AND WINDY CONDITIONS ARE EXPECTED TO DEVELOP BEHIND A DRYLINE AS IT MOVES EAST ACROSS EXTREME SOUTHWEST KANSAS WEDNESDAY AFTERNOON. THIS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. KSZ074-075-084-085-230500- /O.UPG.KDDC.FW.A.0009.140423T1800Z-140424T0100Z/ /O.NEW.KDDC.FW.W.0011.140423T1800Z-140424T0100Z/ STANTON-GRANT-MORTON-STEVENS- 305 PM CDT TUE APR 22 2014 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM CDT WEDNESDAY FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR SOUTHWEST KANSAS... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG WARNING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS...WHICH IS IN EFFECT FROM 1 PM TO 8 PM CDT WEDNESDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...FIRE WEATHER ZONE 074 STANTON...FIRE WEATHER ZONE 075 GRANT...FIRE WEATHER ZONE 084 MORTON AND FIRE WEATHER ZONE 085 STEVENS. * WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 40 MPH. * TIMING...1 PM THROUGH 8 PM. * RELATIVE HUMIDITY...AS LOW AS 10 PERCENT. * TEMPERATURES...IN THE MID TO UPPER 80S. * IMPACTS...FIRES CAN RAPIDLY BECOME OUT OF CONTROL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ 32
3 follow-up statements
507 WWUS83 KDDC 230455 RFWDDC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 1155 PM CDT TUE APR 22 2014 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED WEDNESDAY AFTERNOON... .VERY WARM AND WINDY CONDITIONS ARE EXPECTED TO DEVELOP BEHIND A DRYLINE AS IT MOVES EAST ACROSS EXTREME SOUTHWEST KANSAS WEDNESDAY AFTERNOON. THIS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. KSZ074-075-084-085-231500- /O.CON.KDDC.FW.W.0011.140423T1800Z-140424T0100Z/ STANTON-GRANT-MORTON-STEVENS- 1155 PM CDT TUE APR 22 2014 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM CDT WEDNESDAY FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FAR SOUTHWEST KANSAS... * AFFECTED AREA...FIRE WEATHER ZONE 074 STANTON...FIRE WEATHER ZONE 075 GRANT...FIRE WEATHER ZONE 084 MORTON AND FIRE WEATHER ZONE 085 STEVENS. * WINDS...SOUTHWEST AROUND 25 MPH WITH GUSTS UP TO 40 MPH. * TIMING...1 PM THROUGH 8 PM. * RELATIVE HUMIDITY...AS LOW AS 11 PERCENT. * TEMPERATURES...IN THE LOWER 80S. * IMPACTS...FIRES CAN RAPIDLY BECOME OUT OF CONTROL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ GERARD
938 WWUS83 KDDC 231318 RFWDDC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 818 AM CDT WED APR 23 2014 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON... .VERY WARM AND WINDY CONDITIONS WILL DEVELOP BEHIND A DRYLINE ACROSS EXTREME SOUTHWEST KANSAS TODAY. THIS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. KSZ074-075-084-085-240100- /O.CON.KDDC.FW.W.0011.140423T1800Z-140424T0100Z/ STANTON-GRANT-MORTON-STEVENS- 818 AM CDT WED APR 23 2014 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FAR SOUTHWEST KANSAS... * AFFECTED AREA...FIRE WEATHER ZONE 074 STANTON...FIRE WEATHER ZONE 075 GRANT...FIRE WEATHER ZONE 084 MORTON AND FIRE WEATHER ZONE 085 STEVENS. * WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 40 MPH. * TIMING...1 PM THROUGH 8 PM. * RELATIVE HUMIDITY...AS LOW AS 11 PERCENT. * TEMPERATURES...IN THE LOWER 80S. * IMPACTS...FIRES CAN RAPIDLY BECOME OUT OF CONTROL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ BURGERT
546 WWUS83 KDDC 240048 RFWDDC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 748 PM CDT WED APR 23 2014 KSZ074-075-084-085-240200- /O.EXP.KDDC.FW.W.0011.000000T0000Z-140424T0100Z/ STANTON-GRANT-MORTON-STEVENS- 748 PM CDT WED APR 23 2014 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITIES AND STRONG WINDS FOR A PART OF SOUTHWEST KANSAS. RELATIVE HUMIDITIES WILL RISE SLOWLY AS THE STRONG WINDS DECREASE FOR THE REST OF THE EVENING. $$ 06
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 22, 2:46 PM CDT, 19 minutes earlier.
Area forecast discussion, Apr 22, 2:46 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 246 PM CDT Tue Apr 22 2014 ...Updated long term discussion... .SHORT TERM...(This evening through Wednesday) ISSUED AT 200 PM CDT TUE APR 22 2014 Short range models indicate upper level ridging moving eastward across the Central Plains tonight giving way to a strengthening southwest flow aloft across the Western High Plains. This will coincide with a strong upper level trough digging southeast out of the Pacific Northwest into the Great Basin Region. As the next upper level system approaches this evening, a series of H5 vort maxes will begin to eject northeast out of the Colorado Rockies into the high plains of Colorado, western Nebraska, and western Kansas. Although low level moisture is expected to remain marginal at best, a southeasterly upslope flow combined with increased convergence near the surface trough in eastern Colorado will lead to thunderstorm development across eastern Colorado this evening. A few isolated storms may drift into extreme western Kansas late this evening then lift northeast overnight. Although severe weather is not expected, small hail and gusty winds up to 55 mph will be possible. For Wednesday, the approaching upper level trough will turn eastward, moving out of the Rockies into and across the Western High Plains bringing an increased chance for thunderstorms to central and portions of western Kansas late in the afternoon. As the upper level shortwave axis moves out of the Rockies, a developing dryline across extreme eastern Colorado will sharpen as it shifts east into western Kansas during the day. Ahead of the dryline, increasing moisture and instability along with steepening low/mid level lapse rates will set the stage for thunderstorm development along and ahead of the dryline as it advances further east. Additionally, dynamics aloft will become more favorable as a southwest-northeast oriented upper level jet moves into western Kansas. Although a few storms may become severe with CAPE values climbing in excess of 1000 J/KG, NAM/GFS model soundings hint at a lower threat for tornadoes with higher LCL's generally above 7,000ft and a lack of favorable directional shear. Temperatures will be above normal tonight as a strengthening low level flow across western Kansas enhances warm air advection into the area. As surface dewpoints begin to slowly rise into the the 40s(F) overnight, look for lows only down into the 50s(F) across central and southwest Kansas. For Wednesday, a prevailing southerly flow will continue to draw warmer air northward with H85 temperatures upward of 20C across central Kansas to near 25C in extreme southwest Kansas. As mostly sunny to partly cloudy skies persist, widespread 80s(F) are expected Wednesday afternoon with near 90F possible behind the dryline across extreme southwest Kansas. .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 243 PM CDT TUE APR 22 2014 Convection will increase along and south of a cold front early Wednesday night as an upper level disturbance moves across the Central High Plains. The cold front is forecast to move south across western and central Kansas between 00z Thursday and 09z Thursday and based on the location of where the low level thta-e ridge axis will be early Wednesday night will stay close to the previous forecast with increasing precipitation chances, mainly east of highway 83. NAM and GFS preciptable water values Wednesday night are expected to be around 1 inch so periods of moderate to heavy rain will be possible with some of these storms overnight across north central and south central Kansas. Gusty northwest winds can be expected behind this cold front as it crosses southwest Kansas during the overnight hours. The GFS and NAM both indicated a tight surface pressure gradient along with 30 to 40knots in the 925mb to 850mb level across much of western Kansas. Wind speeds in the 25 to 35 mph range will be likely for a couple of hours across portions of western Kansas before these winds fall back into the 15 to 25 mph range. Based on the cold air advection and decreasing clouds from northwest to southeast late tonight will favor the cooler MAV guidance for overnight lows. An area of high pressure at the surface will cross western Kansas on Thursday as the upper level trough moves from eastern Kansas into the Mid Mississippi Valley. At this time will follow the 850mb temperature trends for highs Thursday afternoon which continues to support temperatures warming mainly in the low to mid 70s. The warming trend will continue on Friday as an surface trough of low pressure deepens across eastern Colorado and a mean westerly downslope flow improves. Highs Friday afternoon are expected to range from the mid 70s to lower 80s. Precipitation chances will improve over the weekend period as the next upper level storm system moves east across the southwest United States. As this next storm system moves out into the plains early next week an upper low is forecast to develop. The GFS, ECMWF and ensembles differ on this upper low development Sunday and Monday but despite these differences both the GFS and ECMWF do agree that a surface cold front will cross western Kansas late Sunday. As a result will stay close to the previous forecast for highs over the weekend period but will lean towards cooling temperatures from Sunday through Tuesday given the cooling trend advertised in the 925mb and 850mb levels by both the GFS and ECMWF behind a cold frontal passage. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 1200 PM CDT TUE APR 22 2014 VFR conditions will prevail at all TAF sites through early Wednesday morning. Southerly winds of 15 to 20kt will continue to slowly increase to around 25 to 30kt this afternoon as a lee side trough strengthens across eastern Colorado. Winds will subside somewhat tonight with the loss of daytime heating, then increase again above 20kt Wednesday as the strong lee side trough remains anchored to the west. && .PRELIMINARY POINT TEMPS/POPS... DDC 53 83 47 73 / 10 50 70 0 GCK 55 85 43 72 / 20 40 50 0 EHA 58 87 43 72 / 20 20 20 0 LBL 57 86 47 73 / 10 30 30 0 HYS 53 83 45 71 / 20 60 70 10 P28 53 83 50 75 / 10 40 40 0 && .DDC WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH from Wednesday afternoon through Wednesday evening FOR KSZ074-075-084-085. && SHORT TERM...JJohnson LONG TERM...Burgert AVIATION...JJohnson
Hazardous weather outlook, Apr 22, 5:00 AM CDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT TUE APR 22 2014 KSZ030-031-043>046-061>066-074>081-084>090-231000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 500 AM CDT TUE APR 22 2014 /400 AM MDT TUE APR 22 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A HEIGHTENED THREAT FOR WILDFIRES THIS AFTERNOON AS WINDS BECOME GUSTY FROM THE SOUTH AND RELATIVE HUMIDITY LEVELS FALL TO AROUND 25 PERCENT. WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER FAR SOUTHWEST KANSAS THIS EVENING AND ACROSS WEST CENTRAL INTO CENTRAL KANSAS OVERNIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED, A FEW OF THE STORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE AN INCREASED THREAT FOR CRITICAL FIRE WEATHER CONDITIONS OVER FAR SOUTHWEST KANSAS ON WEDNESDAY. SEE THE LATEST FIRE WEATHER WATCH FOR MORE DETAILS. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHWEST INTO CENTRAL KANSAS WEDNESDAY AFTERNOON AND EVENING. A FEW OF THE STORMS COULD BE CAPABLE OF PRODUCING HAIL UP TO BASEBALL SIZE ALONG WITH DAMAGING WINDS. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE ALONG AND EAST OF HIGHWAY 83. .SPOTTER INFORMATION STATEMENT... A FEW CALLS TO SPOTTERS MAY BE NEEDED EARLY THIS EVENING IN AREAS ALONG AND WEST OF HIGHWAY 25. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 3:11 AM CDT | Fire Weather Watch | DDC | Grant, Morton, Stanton, Stevens | 12 hr |
Nearby
Red Flag Warnings in Kansas, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.